Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 12, 2020, 2:13 AM EDT for St. Lawrence County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 2:13 AM EDT (06:13 UTC)
- Expired
- Jul 12, 2020, 6:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
038
WGUS51 KBTV 120613
FFWBTV
NYC089-121215-
/O.NEW.KBTV.FF.W.0003.200712T0613Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
213 AM EDT Sun Jul 12 2020
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Southeastern St. Lawrence County in northern New York...
* Until 815 AM EDT Sunday.
* At 213 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2.5 and 4 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Oswegatchie, Star Lake, Cranberry Lake, Newton Falls, Lower
Oswegatchie, Wanakena and Aldrich.
This includes the following streams and drainages...
Wolf Pond Outlet, Yellow Creek, Streeter Lake Outlet, South Branch
Grass River, Peavine Creek, Little Otter Pond Outlet, Jenny Creek,
Dead Creek, Irish Brook, Middle Branch Oswegatchie River, Twin
Lake Stream, Tamarack Creek, Cook Pond Outlet, Oswegatchie River,
Bassetts Creek, Skate Creek, Welch Creek, Plumb Brook, Little
River and Mud Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
4405 7506 4410 7519
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
SLW2 follow-up statements
123
WGUS71 KBTV 120737
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
337 AM EDT Sun Jul 12 2020
NYC089-121215-
/O.CON.KBTV.FF.W.0003.000000T0000Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
337 AM EDT Sun Jul 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT THIS
MORNING FOR SOUTHEASTERN ST. LAWRENCE COUNTY...
At 337 AM EDT, Doppler radar indicates that steady rainfall has
exited the region. However, Doppler radar and automated rain gauges
indicated that between 2.5 and 4 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Oswegatchie, Star Lake, Cranberry Lake, Newton Falls, Lower
Oswegatchie, Wanakena and Aldrich.
This includes the following streams and drainages...
Wolf Pond Outlet, Yellow Creek, Streeter Lake Outlet, South Branch
Grass River, Peavine Creek, Little Otter Pond Outlet, Jenny Creek,
Dead Creek, Irish Brook, Middle Branch Oswegatchie River, Twin
Lake Stream, Tamarack Creek, Cook Pond Outlet, Oswegatchie River,
Bassetts Creek, Skate Creek, Welch Creek, Plumb Brook, Little
River and Mud Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
4405 7506 4411 7519
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
SLW118
WGUS71 KBTV 121000
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
600 AM EDT Sun Jul 12 2020
NYC089-121010-
/O.CAN.KBTV.FF.W.0003.000000T0000Z-200712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
600 AM EDT Sun Jul 12 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ST. LAWRENCE
COUNTY...
The heavy rain has ended. No flooding has been reported to the NWS,
but if traveling this morning, please beware that partial road
washouts may have occurred. Please heed any road closures.
LAT...LON 4417 7520 4428 7504 4427 7480 4406 7494
4405 7506 4411 7519
$$
SLWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:40 AM EDT, 33 minutes earlier.
Area forecast discussion, Jul 12, 1:40 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Burlington VT 140 AM EDT Sun Jul 12 2020 .SYNOPSIS... Additional showers and thunderstorms are expected tonight across the North Country as a low pressure system moves across the area. Some lingering showers and isolated storms will exist throughout the day on Sunday with temperatures at or slightly above seasonal normals. && .NEAR TERM /THROUGH MONDAY/... As of 128 AM EDT Sunday...Made some quick adjustments to the forecast based on latest radar imagery. Adjusted PoPs to capture slightly further northward expansion of rain across the St Lawrence Co as well as added thunder back into the forecast. A few CGs have been popping up in the embedded convective elements. Otherwise, going forecast remains in good shape. We will continue to monitor the potential for some isolated flash flooding across northern New York/NW Vermont through the overnight hours. Currently 3 hr FFG shows ~2-2.5" across most of the area, with locally lower amounts where heavier rainfall fell across northern NY early today. Previous Discussion...Modest updates to the forecast this evening to better depict areal coverage of showers/embedded non- severe storms in advance of shortwave trough approaching from western NY. Used essentially a blend of latest HRRR/HRRRTL/RAP guidance into the overnight hours which appears to have the best idea on current evolution. Also tweaked sky cover and overnight QPF per most recent blended guidance. As core of shortwave moves through the region overnight through mid-morning Sunday expect a welcomed steady light to moderate rainfall in a southwest to northeast swath centered from the Adirondacks east- northeast into the northern half of VT. In this band areal totals through Sunday morning should average from a half to three quarters of an inch, with slightly less in the far northern SLV and portions of south-central VT. Temperatures remain on the mild side (60s to around 70) under light winds and high humidity. Best forcing shifts east on Sunday and with limited instability feel we could see some showers during the afternoon hours, but thunder threat may be a bit limited. Highs on Sunday getting into the upper 70s to middle 80s. Then trending dry Sunday night with weak shortwave ridging traversing the region. Lows slightly cooler, though remaining mild and mainly in the 60s. && .SHORT TERM /MONDAY NIGHT/... As of 341 PM EDT Saturday...A closed upper low with embedded shortwave energy will bring cloudy skies and chances for rain to the North Country on Monday. A weak frontal boundary will accompany the passage of the aforementioned low, aiding in the development of rain showers with some embedded thunder during the afternoon and evening. As of 337 PM EDT Saturday. In addition, prevailing cloudy skies will limit the magnitude of diurnal heating, and thus, instability. Overall, 0.25-0.5 inches of rain is expected throughout the day Monday and Monday night with the highest amounts located across the higher terrain of the Adirondacks and Green Mountains. West winds Monday will be light (5mph or less), becoming northwest as a surface low develops off the coast of Cape Cod. Temperatures Monday will feel a bitter cooler than the past few days, with highs reaching upper 70s/low 80s and overnight lows in the upper 50s/low 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 341 PM EDT Saturday...A progressive pattern is in store for the remainder of the week with periodic chances for rain. During the day Tuesday, the upper level low will begin its departure eastward, bring ongoing chances for rain, especially across eastern Vermont. However, dry weather is expected mid- week under the influence of ridging aloft and subsequent high pressure at the surface. By the end of the week, another low pressure system approaches the North Country, bringing with it a chance of widespread showers focused along a frontal boundary. The exact timing of its passage is still to be determined, though model guidance is currently indicating it will be sometime Friday. Temperatures throughout the week will be near normal, with daytime highs reaching low 80s and overnight lows in the upper 50s/low 60s. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Through 06Z Monday...Scattered showers and thunderstorms causing brief MVFR and IFR conditions intermittently across the airspace overnight. Otherwise, VFR/MVFR ceilings are likely through remainder of the overnight hours. Widespread showers should exit the region towards 15z, with VFR conditions expected through remainder of TAF period. South/southwest winds overnight will trend westerly behind front between 5-15kt, a few higher gusts are possible at KBTV, KRUT & KPBG tomorrow. Winds will trend light out of the W/SW tomorrow night with scattered fog likely given antecedent moist conditions. Outlook... Monday: VFR. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Slight chance SHRA. Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...JMG/LaRocca SHORT TERM...Hammond LONG TERM...Hammond AVIATION...LaRocca
Hazardous weather outlook, Jul 11, 3:00 AM EDT, 23 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 300 AM EDT Sat Jul 11 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-120700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 300 AM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 8:39 PM EDT, 5 hours 34 minutes before
Special Weather Statement National Weather Service Burlington VT 839 PM EDT Sat Jul 11 2020 NYZ028-031-VTZ001-120115- Eastern Clinton-Western Clinton-Grand Isle- 839 PM EDT Sat Jul 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON AND NORTHERN GRAND ISLE COUNTIES... At 838 PM EDT, a strong thunderstorm was located near Altona, moving northeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Chazy, Mooers, Altona, Rouses Point, Champlain, Alburgh, West Chazy, Miner Lake State Park, West Beekmantown, Sciota, Mooers Forks and Perry Mills. LAT...LON 4501 7333 4475 7353 4481 7371 4500 7363 TIME...MOT...LOC 0038Z 207DEG 26KT 4485 7357 JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:33 AM EDT | Special Weather Statement | BTV | Essex | 117 min |
| Jul 12, 4:54 AM EDT | Flash Flood Warning | BTV | Essex, Franklin | 4 hr |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.